Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 1, 2012, 10:10 AM CDT for Sherburne County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 10:10 AM CDT (15:10 UTC)
- Expired
- Aug 1, 2012, 11:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
County Sherburne County, MN
The radar
The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
698
WWUS83 KMPX 011510
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT WED AUG 1 2012
MNZ049-051-059-011600-
SHERBURNE-STEARNS-WRIGHT-
1010 AM CDT WED AUG 1 2012
AT 1007 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ST AUGUSTA. THIS STORM WAS MOVING
EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ST AUGUSTA.
CLEARWATER.
HASTY.
ENFIELD.
BECKER.
MONTICELLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4552 9353 4523 9354 4521 9360 4530 9426
4552 9421
TIME...MOT...LOC 1510Z 274DEG 33KT 4541 9412
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:28 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 1, 6:28 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 628 AM CDT WED AUG 1 2012 .UPDATE...FOR 12Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 448 AM CDT WED AUG 1/ OVERVIEW...FEW THINGS TO SORT OUT THIS MORNING. RAISED TEMPS TODAY...SEEMS WE HAVE UNDERESTIMATED THE WARMING POTENTIAL THE PAST COUPLE DAYS. CHANCE TO LIKELY POPS THIS AFTERNOON AND EVENING WITH A SLIGHT RISK OF SEVERE WEATHER FOR WIND AND HAIL...BUT CAPPING REMAINS A CONCERN. UPPER LOW...THUNDERSTORMS...AND A COOLING TREND STILL ON TAP LATE IN THE WEEK. COUPLE FEATURES OF NOTE ON THE MORNING SATELLITE IMAGERY. CONTINUE TO WATCH AN AREA OF CONVECTION IN SD FALL APART WITH CONTINUED WARMING CLOUD TOPS. HOWEVER...THINK THE MORE INTERESTING DEVELOPMENT IS SOME ALTO CU JUST NORTH OF THIS AREA MOVING INTO EASTERN ND AND WESTERN MN THIS MORNING. THIS IS TIED TO THE STRONG WARM AIR ADVECTION AND WE ARE OBVIOUSLY GETTING ENOUGH ISENTROPIC LIFT TO GET US NEAR SATURATION. INCLUDED SMALL POPS ACROSS NORTHERN FORECAST AREA BETWEEN 15-18Z TO ACCOUNT FOR POSSIBILITY OF ELEVATED SHOWERS. 00Z NAM AND EC REFLECT THIS IN THE FIRST 12-15 HOURS OF THE FORECAST. PROBABLY THE MORE IMPORTANT QUESTION IS WHEN AND WHERE SHOWERS/STORMS INITIATE THIS AFTERNOON OR EVENING. WE PULLED POPS OUT OF THE 12-18Z IN MOST LOCATIONS...AND STILL SOME SERIOUS QUESTION ABOUT EARLY DEVELOPMENT BETWEEN 18-22Z WITH THE STRONG WARMING AND CAPPING TODAY. THE 00Z SOUNDING AT MPX HAD +16C AT 850MB...BUT EXPECT THE 12Z SOUNDING TO LOOK MORE LIKE THE 00Z ABR SOUNDING WITH +20C TO +23C...ABR WAS ACTUALLY +24. THINK MORE LIKELY PERIOD FOR STORM INITIATION WILL BE AFTER 22Z WHEN BOTH NAM/GFS ERODE MOST OF THE CAPPING. WE WILL BE ON THE SOUTHERN FRINGE OF BEST MID LEVEL FLOW...SO SHEAR WILL BE MARGINAL FOR ORGANIZATION. HOWEVER...WITH THE EXPECTED WARMING AND MODEST LOW LEVEL MOISTURE AND STEEP LAPSE RATES...WE WILL HAVE VERY HIGH CAPE VALUES. SO STRONG UPDRAFTS WITH WIND AND HAIL ARE POSSIBLE ASSUMING THE CAP DOES INDEED GIVE WAY. THINK IT WILL BY THIS EVENING. MESO MODEL GUIDANCE FAVORS SOUTHERN MN. MEANWHILE...WITH 850MB TEMPS THAT WARM AND WHAT SHOULD BE A WELL MIXED ATMOSPHERE TO GO ALONG WITH PLENTY OF SUN EARLY...THERE SHOULD BE SOME SERIOUS HEAT TODAY. HAVE TO LIKE THE STRONG W-SW FLOW TODAY. IN FACT...INCREASED WINDS THIS AFTERNOON. BUMPED HIGHS TODAY BY 2-4 DEGREES AND HAVE 96 FOR THE TWIN CITIES METRO. THE NAM IS QUITE AGGRESSIVE AND HAS CLOSE TO OR HIGHER THAN 100 IN MANY SPOTS. THE GFS IS AS ALWAYS TOO COOL. THE FORECAST HIGHS TODAY ARE PROBABLY CLOSEST TO THE EC...BUT A DEGREE OR SO HIGHER THAN THE EC OVERALL. JUST HOPE I DONT WAKE UP AT 1 PM AFTER THIS MID NIGHT SHIFT AND SEE SITES ALREADY REPORTING MID 90S...WITH HIGHS EVENTUALLY IN THE UPPER 90S. NOT OUT OF THE QUESTION GIVEN THE BACKWARD TRAJECTORIES SUGGESTING A FEED OF AIR FROM NEBRASKA WHERE HIGHS WHERE IN THE MID TO UPPER 90S YESTERDAY. SYSTEM ON FRIDAY HAS THE POTENTIAL FOR WIDESPREAD THUNDERSTORMS AND WHAT LOOKS LIKE THE BEST SEVERE THREAT WE HAVE HAD IN A WHILE. FAVORABLE UPPER FLOW PATTERN WITH THE SUBTROPICAL AND POLAR JETS COMING TOGETHER AND GOOD THICKNESS DIFFLUENCE OUT AHEAD OF THE UPPER LOW AND COOLING HEIGHTS SUGGEST LIKELY POPS. THERE WILL ALSO BE NICE OVERLAP OF SHEAR AND INSTABILITY. GFS HAS 40-55KTS AT 500MB BY 06Z SATURDAY TO GO ALONG WITH 2000-2500 J/KG OF MUCAPE. THE UPPER LOW LOOKS MORE LIKE SOMETHING TYPICALLY OBSERVED IN SEPT/OCT...BUT WITH AUGUST WARMTH. A LITTLE WARM AT 850-700MB...BUT 9-11C AT 700MB IS NOT A SHOW STOPPER BY ANY MEANS. PRIMARY AREA OF FOCUS IS IN CENTRAL MN AND NORTHWEST WI. && .AVIATION.../12Z TAF ISSUANCE/ COLD FRONT TO PASS ACROSS THE TAF AREA TODAY INTO TONIGHT. WIDELY SCATTERED SHRA/TS ARE POSSIBLE...ALTHOUGH ANTICIPATED PROBABILITIES/COVERAGE ONLY WARRANT VCTS MENTIONS. ANY REDUCTIONS TO MVFR ATTENDANT WITH THE SHRA/TS SHOULD BE BRIEF. SOUTH/SOUTHWEST WINDS WILL SHIFT TO THE NORTHWEST WITH THE FROPA...WITH GUSTS UP TO 20 KTS POSSIBLE AHEAD OF THE FRONT. KMSP...VFR CONDITIONS WILL PREVAIL UNTIL MID AFTERNOON...AND THEN MVFR REDUCTIONS MAY BRIEFLY ACCOMPANY VCSH/TS BETWEEN 21Z AND 02Z. SOUTHEAST WINDS TO START THE PERIOD WILL BECOME SOUTHWESTERLY BY 15Z...SHIFT TO NORTHWESTERLY BY 02Z...AND EVENTUALLY BECOME NORTHEASTERLY BY 12Z. GUSTS TO 17 KTS ARE POSSIBLE WITH THE SOUTHWEST WINDS. OUTLOOK// THURSDAY...VFR. WINDS N AT 5G10KTS. FRIDAY...VFR DURING THE DAY. EVENING MVFR/IFR CONDITIONS LIKELY IN SHWRS/TSTMS. WIND SE AT 10G20KTS. SATURDAY...VFR/MVFR WITH SHWRS/TSTMS POSSIBLE EARLY. WINDS W AT 10G20KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/CLF
Hazardous weather outlook, Aug 1, 5:05 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 505 AM CDT WED AUG 1 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 505 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM LATE THIS AFTERNOON INTO THE EARLY OVERNIGHT HOURS ACROSS SOUTHERN AND CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN. THERE IS A THREAT FOR WIND AND HAIL WITH THE STRONGEST STORMS LATE TODAY AND TONIGHT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AND STRONG TO SEVERE STORMS SHOULD BE ISOLATED. VERY WARM TEMPERATURES ARE EXPECTED BY THIS AFTERNOON WITH HEAT INDEX VALUES BETWEEN 95-100 IN MANY LOCATIONS ACROSS SOUTHERN MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A GOOD CHANCE FOR STRONG THUNDERSTORMS IN THE FRIDAY AFTERNOON TO EARLY SATURDAY MORNING TIME FRAME AS WELL. ALTHOUGH STILL A COUPLE DAYS AWAY...IT APPEARS SEVERE WEATHER IS POSSIBLE WITH THIS LATE WEEK SYSTEM. IN FACT...IF THE PATTERN HOLDS TOGETHER...IT COULD BE ONE OF THE MORE ACTIVE SEVERE WEATHER DAYS WE HAVE SEEN IN THIS OTHERWISE FAIRLY QUIET SUMMER IN TERMS OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Aug 1, 10:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT WED AUG 1 2012
MNZ049-051-059-011600-
SHERBURNE-STEARNS-WRIGHT-
1010 AM CDT WED AUG 1 2012
AT 1007 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHEAST OF ST AUGUSTA. THIS STORM WAS MOVING
EAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ST AUGUSTA.
CLEARWATER.
HASTY.
ENFIELD.
BECKER.
MONTICELLO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4552 9353 4523 9354 4521 9360 4530 9426
4552 9421
TIME...MOT...LOC 1510Z 274DEG 33KT 4541 9412
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:44 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 61 min |
| Aug 1, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 46 min |
| Aug 1, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 58 min |
| Aug 1, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 58 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.